Commonly Asked Questions about Addiction and Treatment
Suicide risks from drug abuse among lgbtq+ youth
Substance abuse significantly increases the risk of suicide, particularly among vulnerable populations such as LGBTQ+ (lesbian, gay, bisexual, transgender, queer, and others) youth. This heightened risk stems from a combination of factors associated with both substance abuse and the unique challenges faced by LGBTQ+ youth. Here's a closer look at these factors:
Mental Health Disorders: Substance abuse often co-occurs with mental health disorders such as depression, anxiety, and bipolar disorder, which are known risk factors for suicide. LGBTQ+ youth experience these mental health conditions at higher rates than their heterosexual and cisgender peers, partially due to the minority stress they face.
Minority Stress: Minority stress refers to the chronic stress experienced by marginalized groups, including LGBTQ+ individuals. It can include experiences such as discrimination, stigma, bullying, and family rejection, which can increase feelings of hopelessness and contribute to both substance use and suicidal ideation.
Substance Use and Suicidal Behavior: Substance use can lead to increased impulsivity, decreased inhibition, and intensified feelings of despair, making a person more likely to attempt suicide. It can also exacerbate feelings of isolation and hopelessness, further increasing the risk.
Social Isolation: Many LGBTQ+ youth feel socially isolated, either because they are not out to their peers or because they face rejection after coming out. This isolation can lead to increased substance use and a higher risk of suicide.
Family Rejection: Family rejection related to an individual's sexual orientation or gender identity can lead to increased substance use and heightened suicide risk. LGBTQ+ youth who do not receive support from their families are particularly vulnerable.
Lack of Access to Mental Health Services: Many LGBTQ+ youth struggle to access mental health and substance use treatment services, which can help manage risk factors for suicide. Barriers to access can include lack of insurance, stigma, and a shortage of providers who offer LGBTQ+-inclusive care.
Intersectionality: LGBTQ+ youth who belong to other marginalized groups (e.g., racial/ethnic minorities) often face additional layers of discrimination and stress, which can further increase their risk of substance abuse and suicide.
Efforts to prevent suicide among LGBTQ+ youth include providing access to culturally competent mental health and substance use treatment, fostering supportive environments in schools and communities, and advocating for policies that protect LGBTQ+ youth from discrimination and harassment. It's also crucial to provide support for families of LGBTQ+ youth, as family acceptance has been shown to protect against suicide risk.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.
Can alcohol withdrawal be fatal?
Yes, alcohol withdrawal can be fatal in severe cases, which is why it should always be managed under the supervision of healthcare professionals. This is especially true for individuals who have been drinking heavily for a long period of time or who have a history of severe withdrawal symptoms.
The most serious form of alcohol withdrawal is called delirium tremens (DTs), which occurs in approximately 5% of patients undergoing withdrawal. It typically starts 48 to 72 hours after the last drink, and symptoms can include severe confusion, hallucinations, high blood pressure, fever, heavy sweating, and rapid heartbeat. In addition to these, seizures can occur, which add to the risk.
Delirium tremens is a medical emergency and can be life-threatening if not treated promptly. Mortality rates without treatment are estimated to be as high as 35%, but with appropriate treatment, this rate drops to 5-15%.
Even less severe cases of alcohol withdrawal can be dangerous because they can lead to dehydration, severe vomiting, or other complications. Furthermore, withdrawal symptoms can make it difficult for an individual to maintain abstinence from alcohol, increasing the risk of a potentially dangerous relapse.